What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 19, 12:29 PM EST, 1 minute earlier.
Area forecast discussion, Jul 19, 12:29 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Miami FL
129 PM EDT Sun Jul 19 2020
.Aviation...
Convection has pushed west towards APF, which could experience
sub-VFR conditions through the afternoon. Other sites could also
be impacted by brief isolated Atlantic showers through the rest of
today into tonight. Rain chances will climb again on Monday
morning from east to west. Generally easterly wind flow with
some variable gustiness possible around convection.
&&
.Prev Discussion... /issued 933 AM EDT Sun Jul 19 2020/
Update...
Forecast is on track as a slightly drier airmass, evidenced by a
drier 12z MFL sounding with a precipitable water value down to
1.77 inches, has moved in behind the trough as it departs into the
Gulf. With surface high pressure centered over the Atlantic to
provide a persistent easterly flow, some showers and an isolated
storm are possible through the morning along the east coast. Still
appears that if convection can get going later today over the
interior and west coast, that some strong storms are possible. No
major changes to the forecast philosophy this morning with no
additional updates anticipated through midday. Have a wonderful
Sunday!
Prev Discussion... /issued 250 AM EDT Sun Jul 19 2020/
Short Term...
Now through Monday...
The over all pattern is pretty stagnant. Upper level high pressure
over the area, and a broad surface high over the Atlantic. This
should keep the easterly low and mid level flow. The GFS is
showing PWATs of over 2 inches this morning over the entire area.
While it has been up around there the last couple of days, the
GFS is showing a drier air mass moving into the area through the
day today. This may act as a dry line situation. The 500mb temps
also show some warming through the day (around -6.8C), generally
along the moisture gradient. Combine this with some weak 500mb
height drops, and possibly an east coast sea breeze, and we could
have some decent coverage of showers and thunderstorms, as well as
some stronger thunderstorms, especially this afternoon for the
interior and Gulf coast, enhanced by diurnal heating. this
mornings sounding should help to identify the exact hazards today,
but it would see strong downbursts. Since the dry air should move
into the east coast fairly early, not thinking flooding will be a
major concern, although it is still a non-zero chance.
Looking at the NAM Bufkit soundings, there is a potential for
back building, and perhaps some training for the western half of
the area. This would bring at least an urban flood threat for the
Gulf coast this afternoon, especially in sensitive area.
Fortunately, that side of the CWA has not received as much rain as
the east coast.
Another factor that may help to enhance convection today is
diurnal heating. Where yesterday started out fairly cloudy across
the area, today should see more sun early. This should help to
de-stabilize the area, making it easier for any boundary to set
off convective development.
By tonight, the GFS has moisture returning to the area, along with
some cooler air at 500mb. Both the GFS and the ECMWF are showing
somewhat of a lull in activity for Sunday night. This is likely
due to the lack of and strong lift in the area. However, they are
both showing some maritime activity over the Atlantic, which could
move onshore, along the Atlantic coast.
Monday should see another surge in tropical moisture, which may be
a somewhat weaker tropical wave. The 500mb heights drop some
again, and a weak inverted surface trough looks to be in the area.
500mb temperatures drop to -8C again, and PWATs should be around 2
inches again. This would allow for another round of showers and
thunderstorms. However, being tropical in nature, the showers will
likely outnumber the thunderstorms, and the main threat from the
storms would be lighting and urban type flooding, possibly for
both coasts.
Long Term...
Monday Night through Saturday...
Three words for the extended period: stagnant and unsettled. E-W
oriented ridge axis across the SE CONUS will keep deep easterlies in
place while a tropical wave gradually creeps across the northern
Caribbean Sea and into the Gulf of Mexico -- as of 2 AM EDT
Sunday morning, the National Hurricane Center (NHC) is giving this
wave a 20 percent chance of tropical formation through the next
five days. These two features will aid in abnormal atmospheric
moisture at 1 to 2 standard deviations above normal, or in the
90th percentile, throughout the extended period. The abundant
tropical moisture should continue supporting subtle ascent across
the southern Florida peninsula, leading to scattered to widespread
coverage of rain showers and thunderstorms each day through the
period, especially interior/western sections thanks to the
aforementioned easterly flow. With that said, periodic breaks in
convection are still expected throughout the extended period.
The incessant rich moisture advection combined with the development
of multiple low-mid level perturbations, vort lobes, and day-to-day
variations will allow for periods of enhanced ascent and more robust
convection, especially during the afternoon hours. The main hazards
throughout the forecast period continue to be gusty winds,
waterspouts, funnel clouds, frequent lightning, torrential rainfall,
and localized flooding (especially across vulnerable low-lying metro
areas that receive repeated rounds of heavy showers and
thunderstorms). As we make our way into the work week, wouldn't be
surprised to see FFG significantly lower from the current 2 to 4
inches, especially with repeated rounds of torrential rainfall.
Will continue with a persistence forecast throughout the long term.
Global models continue to be overzealous with regards to convection,
especially the NBM, so capped PoPs again at ~70 to 80 percent.
Daytime high temperatures will remain near average through the
extended period, with warm overnight lows due to the persistent
easterly flow and adequate cloud coverage.
Marine...
There are no significant marine concerns at this time. Seas for
the Atlantic and Gulf should run up to 3 feet through the week.
Seas may occasionally build to 4 feet for the Atlantic waters on
Tuesday, before subsiding Tuesday evening. The concern for the
area is active weather. Gusty showers and thunderstorms may bring
locally hazardous marine conditions to any of the local waters
through the week. Hazards include gusty wind, locally rough seas,
lightning, and waterspouts.
Beach Forecast...
A breezy east wind should continue to bring an enhanced risk of
rip currents to the Atlantic beaches. With the wind running 10 to
15 kts all week, the Atlantic beaches should continue to have at
least a moderate risk of rip currents.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 78 89 77 89 / 20 50 50 60
Fort Lauderdale 80 88 79 88 / 20 40 60 70
Miami 79 89 78 89 / 30 40 60 80
Naples 76 92 76 90 / 20 60 40 90
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
Aviation...02/RAG
Hazardous weather outlook, Jul 19, 2:10 AM EST, 10 hours 20 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
310 AM EDT Sun Jul 19 2020
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
191915-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
310 AM EDT Sun Jul 19 2020
...STRONG THUNDERSTORMS POSSIBLE TODAY, MAINLY INTERIOR AND WEST COAST...
...URBAN STREET FLOODING POSSIBLE FOR THE GULF COAST...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms: Thunderstorms are possible today across South
Florida. The main hazards will be lightning, gusty wind, and the
minor flooding of roadways and other poorly drained areas.
Wind: Wind gusts over the maritime areas of South Florida may see
gusts exceed 34 kts with showers and thunderstorms. Gusty showers
and thunderstorms over land could also produce 45 to 55 mph wind
gusts.
Waterspouts: Waterspouts are possible with any showers or storms over
South Florida waters.
Rip Currents: A moderate risk of rip currents along the Atlantic
beaches.
Flooding: Urban flooding will be possible today, especially for the
Gulf coast, with roadways in low laying or poor drainage areas the
most likely to experience issues.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The chances of showers and thunderstorms will continue through the
rest of the weekend as tropical moisture continues to move across
the region. Thunderstorms may bring lightning, gusty wind, and heavy
downpours. Urban street flooding may be a concern as showers and
thunderstorms continue to affect the area through the week.
The enhanced risk of rip currents may continue well into next week
for the Atlantic beaches.
.SPOTTER INFORMATION STATEMENT...
Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, waterspouts, and
flooding to the National Weather Service forecast office in Miami.
Please relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Jul 19, 11:16 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Miami FL
1216 PM EDT Sun Jul 19 2020
FLZ063-066-067-070-071-191700-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-Glades FL-
1216 PM EDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLLIER...EASTERN
HENDRY...FAR NORTHWESTERN BROWARD...SOUTHWESTERN PALM BEACH AND
FAR SOUTHEASTERN GLADES COUNTIES UNTIL 100 PM EDT...
* At 1215 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Belle
Glade to near Rotenberger Wildlife Refuge. Movement was west at 20
mph.
* Winds in excess of 45 mph and funnel clouds possible with these
storms.
* Locations impacted include...
Belle Glade, Clewiston, South Bay, Lake Harbor, Okeelanta, Holey
Land Wildlife Refuge, Big Cypress Seminole Reservation, Rotenberger
Wildlife Refuge, Belle Glade Camp and Harlem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2680 8106 2617 8118 2628 8070 2677 8060
TIME...MOT...LOC 1615Z 084DEG 18KT 2670 8070 2635 8077
RAG
Special weather statement, Jul 19, 11:38 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Miami FL
1238 PM EDT Sun Jul 19 2020
FLZ063-066-191715-
Hendry FL-Glades FL-
1238 PM EDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HENDRY AND
SOUTHEAST GLADES COUNTIES UNTIL 115 PM EDT...
* At 1237 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Moore Haven, moving west at 15
mph.
* Small hail, funnel clouds, and winds in excess of 45 mph possible
with this storm.
* Locations impacted include...
Clewiston, Moore Haven, Ortona and Lake Hicpochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2689 8100 2688 8096 2677 8094 2666 8132
2693 8137 2694 8100
TIME...MOT...LOC 1637Z 080DEG 14KT 2685 8104
RAGSpecial weather statement, Jul 19, 12:14 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Miami FL
114 PM EDT Sun Jul 19 2020
FLZ066-070-191800-
Hendry FL-Inland Collier County FL-
114 PM EDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLLIER COUNTY UNTIL 200
PM EDT...
* At 114 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles southeast of Ave Maria,
moving west at 10 mph.
* Winds in excess of 45 mph and funnel clouds possible with this
storm.
* Locations impacted include...
Ave Maria, Golden Gate Estates, Orangetree, Big Corkscrew Island,
Miles City, Sunniland, Picayune Strand State Forest and
Intersection I-75 And Everglades Blvd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2629 8122 2610 8125 2605 8163 2642 8158
TIME...MOT...LOC 1714Z 096DEG 10KT 2624 8135
HVN